Journal of Pharmaceutical Care 2017. 5(1-2):21-28.

Drug Safety Crises Management in Pharmacovigilance
Gloria Shalviri, Kheirollah Gholami, Reza Majdzadeh

Abstract


Background: Adverse drug events can cause serious consequences including death. A published report by Lazarou et al in 1998 showed that adverse drug events were the 4th to 6th leading cause of death in the United States. These events may lead to drug safety crises in some issues, which need to take crises management process for solving the problem and/or preventing similar events.

Objectives: To evaluate nature of drug safety crises based on adverse events reported to Iranian Pharmacovigilance Center from 1999 through 2012. To mention success and failure outcomes of crises management process taken against detected crises.

Methods: All adverse drug events received by Iranian Pharmacovigilance Center from 1999 through 2012 were evaluated for reports with fatal outcome. All alerting letters and manuscripts published by the Center during the same period were reviewed for detailed information on detected crises. World Health Organization definition was used for detecting drug safety crises.

Results: Among 42036 registered cases in our database, 463 deaths were recorded. The most frequent suspected drug for adverse events with fatal outcome was ceftriaxone (100 cases). Ten different drug safety crises issues were detected during the study period and their successful or failure outcomes were evaluated. There were 112 issued alerting letters and 17 published manuscript during the same period which was monitored for detailed information.  

Conclusion: It is necessary for national pharmacovigilance centers to have prepared programs for crises management. This could be useful for reducing drug related mortality.


Keywords


Pharmacovigilance; Crises management, Drug safety

Full Text:

PDF

References


Lazarou J, Pomeranz BH, Corey PN (1998). Incidence of Adverse Drug Reactions in Hospitalized Patients. JAMA, 279: 1200-205.

the Uppsala Monitoring Center (WHO collaborating center for international drug monitoring). Expecting the worst. Anticipating, preventing and managing medicinal product crisis. 2003.

Clarkson A. and Choonara I. Surveillance for fatal suspected adverse drug reactions in the UK. Arch Dis Child. 2002; 87: 462-466

Wester K, jonsson A, Spigset O, Hagg S. Spontaneously reported fatal suspected adverse drug reactions: 10-year from Sweden. Pharmacoepidemiol Drug Saf

Leone R, Sottosanti L, Luisa Iorio M, Santuccio C, Conforti A, Sabatini V, Moretti U, Venegoni M. Drug-related deaths: an analysis of the Italian spontaneous reporting database. Drug Saf. 2008; 31(8):703-13

Schumock GT, Thornton JP. (1992) Focusing on the preventability of adverse drug reactions. Hospital Pharmacy. 27, 538.

World Health Organization. (2000) Safety monitoring of medical products, guidelines for setting up and running a pharmacovigilance centre.

Gholami K., Shalviri G., Zarbakhsh A., Daryabari N., Yousefian S.. New guideline for tramadol usage following adverse drug reactions reported to the Iranian Pharmacovigilance Center. Pharmacoepidemiology and Drug Safety. 2007 Feb; 16(2): 229-37.

Shalviri G, Yousefian S. and Gholami K. Adverse events induced by ceftriaxone: a ten years review of reported cases to Iranian Pharmacovigilance Centre. Journal of Clinical Pharmacy and Therapeutics. Article first published online: 28 NOV 2011

Cheraghali AM. Injectable diclofenac: a painful shot into Iran's health system. Soc Sci Med. 2006 Sep; 63(6):1597-601.

Adib N, Shekarchi M, Hajimehdipoor H., Shalviri G, Imaninejad M. Analysis of cytotoxic glucose degeneration products in fluids for peritoneal dialysis. Iranian Journal of Pharmaceutical Research. (Accepted)

Shalviri G., Valadkhani M., Dinarvand R. Ten years pharmacovigilance activities in Iran. Iranian Journal of Public Health. 2009, 38(suppl. 1), 162-66.

Shalviri, G. Mohammad, K. Majdzadeh, R. Gholami, K. Applying quantitative methods for detecting new drug safety signals in pharmacovigilance national database. Pharmacoepidemiology and Drug Safety. 2007 Oct; 16(10): 1136-40.

Gholami K and Shalviri G. Factors associated with preventability, predictability and severity of Adverse Drug Reactions. The Annals of Pharmacotherapy, 1999 February, Volume 33, 236-240

Gholami K., Parsa S., Shalviri G., Sharifzadeh M. and Assasi N. Anti-infectives-induced adverse drug reactions in hospitalized patients. Pharmacoepidemiology and Drug Safety. 2005 July; 14(7): 501-6

Cheraghali AM., Haghgoo S., Shalviri G., Shariati YR., Ghassemi M., Khosravi S. Fatalities following skin exposure to arsenic. Clinical Toxicology (Philadelphia, Pa.). 2007 Aug; 15: 1-3

Gholami K, Kamali E, Hajiabdolbaghi M, Shalviri G. Evaluation of anti-tuberculosis induced adverse reactions in hospitalized patients. Pharmacy Practice 2006; 4(3): 134-138.

Javadi MR, Shalviri G, Gholami K, Salamzadeh J, Maghooli G, Mirsaeedi SM. Adverse reactions of anti-tuberculosis drugs in hospitalized patients: incidence, severity and risk factors. Pharmacoepidemiology and Drug Safety. 2007 Oct; 16(10): 1104-10

Gholami K., Ziaie S, Shalviri G. Adverse Drug Reactions Induced by Cardiovascular Drugs in Outpatients. Pharmacy Practice. 2008 Jan-Mar; 6(1):51-55.

Baniasadi S., Fahimi F., Shalviri G. Developing an adverse drug reaction reporting system at a teaching hospital. Basic and clinical pharmacology and toxicology. 2008 Apr; 102(4):408-11.

Mohebbi N, Shalviri G., Salarifar M, Salamzadeh J, Gholami K. Adverse drug reactions induced by cardiovascular drugs in cardiovascular care unit patients. Pharmacoepidemiology and drug safety. Published Online: Feb 9 2010.

Soleymani F., Shalviri G. and Abdollahi M. Pattern of use and adverse drug reactions of Tramadol; a review of 336,610,664 insured prescriptions during 5 years. International Journal of Pharmacology. 2011, 7(7): 757-760.

Karimzadeh I., Namazi S., Shalviri G. and Gholami K. Cardiovascular drug adverse reactions in hospitalized patients in cardiac care unit. African Journal of Pharmacy and Pharmacology. 2011, 5(4), 493-499.

Entezari-Maleki T, Hadjibabaei M, Salamzadeh J, Javadi MR, Shalviri G and Gholami K. The evaluation of isotretinoin induced adverse drug reactions. African Journal of Pharmacy and Pharmacology. Vol. 5(16), pp. 1877-1881, 29 October, 2011.


Refbacks

  • There are currently no refbacks.


Creative Commons Attribution-NonCommercial 3.0

This work is licensed under a Creative Commons Attribution-NonCommercial 3.0 Unported License which allows users to read, copy, distribute and make derivative works for non-commercial purposes from the material, as long as the author of the original work is cited properly.